Nevada, 2011

Heavy Snow in Nevada, March 6 to 7, 2011

March 6 to 7, 2011 · NWS LKN · 3 events in 3 counties and zones

A winter storm brought heavy snow to elevations above 6500 feet where up to 16 inches of snow was reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow to elevations above 6500 feet where up to 16 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 5, 3:38 PM PST, 11 hours 22 minutes earlier.

Area forecast discussion, Mar 5, 3:38 PM PST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
338 PM PST SAT MAR 5 2011

.SYNOPSIS...A COMPLEX STORM SYSTEM WILL AFFECT THE GREAT BASIN
SUNDAY AND MONDAY. A MIX OF RAIN AND SNOW IS EXPECTED IN MOST VALLEYS
SUNDAY BUT THE FOOTHILLS AND MOUNTAINS MAY RECEIVE SEVERAL INCHES
OF NEW SNOW. A MORE POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH
MONDAY...POSSIBLY DELIVERING SIGNIFICANT SNOW TO THE VALLEYS.
WARMER AND DRIER CONDITIONS CAN BE EXPECTED BY WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY. A FEW SHOWERS ARE SHOWING UP
ON RADAR OVER NORTHERN NEVADA AT THIS TIME...HOWEVER NOT MUCH MORE
THAN VIRGA OVER THE VALLEYS. REACHED HIGH TEMPERATURES...THE LOW
50S...IN THE NORTH EARLY IN THE DAY...11 AM OR NOON...BEFORE
CLOUDS BEGAN THICKENING AND STABILIZING TEMPS. MODELS APPEAR TO BE
CONSISTENT WITH THE DUAL SHORTWAVE PATTERN EXPECTED TO AFFECT THE
GREAT BASIN EARLY TOMORROW MORNING THROUGH MONDAY.

THE ALEUTIAN LOW IS SPINNING OFF SOME SOLID ENERGY AT PRESENT AND A
COUPLE MOISTURE-LADEN SHORTWAVES WILL AFFECT THE LKN FORECAST AREA
AFTER MIDNIGHT TONIGHT THROUGH MONDAY. IR SATELLITE IMAGERY SHOWS
AN INCREASINGLY DIRTY FLOW AS LOW-AMPLITUDE HIGH PRESSURE CENTERED
OFF THE PACIFIC COAST...EXPANDING OVER THE WESTERN STATES...BEGINS
TO BUCKLE FROM THE FIRST SHORTWAVE INTRUSION. SNOW HAS DEVELOPED
OVER OREGON THIS AFTERNOON. HAVE ISSUED A WINTER WEATHER ADVISORY
FOR NORTHERN ELKO COUNTY DUE TO THE HIGHER TERRAIN AND THE RUBY
MOUNTAIN ZONE EFFECTIVE AT 4 AM PST SUNDAY. INFLUX OF QPF IS
SIGNIFICANT WITH THE FIRST AND SECOND SW HOWEVER...WITH A
POSSIBLE 12 HOUR BREAK BETWEEN...DECIDED TO TREAT AS TWO SEPARATE
POTENTIAL EVENTS WITH A HEAVY SNOW WARNING POSSIBLE FOR THE SAME
TWO ZONES MONDAY. ADVISORY LEVEL SNOW IS POSSIBLE ALL OTHER AREAS
WITH THE SECOND...COLDER SW ON MONDAY.

WITH RAPIDLY CLEARING SKIES MONDAY NIGHT...TUESDAY MORNING LOWS
WILL BE IN THE TEENS AND WITH A LINGERING NORTHERLY FLOW ALOFT
TUESDAY...AFTERNOON HIGHS WILL BE HARD-PRESSED TO REBOUND QUICKLY
SO IT WILL LIKELY BE ON THE COOL SIDE.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY. MUCH QUIETER
WEATHER RETURNS FOR THE LONG TERM. WHATEVER SNOW WE GET ON
MONDAY...IT WILL NOT TAKE LONG TO MELT IT AWAY NEXT WEEK. STRONG
HIGH PRESSURE RIDGE BUILDS IN AGGRESSIVELY TUESDAY NIGHT/WEDNESDAY
WITH 500 MB HEIGHTS OF 570-576 DM. INCREASING MARCH INSOLATION AND
INCREASING THICKNESSES WILL MAKE SHORT WORK OF ANY SNOWPACK IN THE
VALLEYS...SO OPTED TO FOLLOW THE WARMEST GUIDANCE FOR MAX TEMPS
WEDNESDAY...UPPER 40S/LOWER 50S. DESPITE AN INCREASE IN
CLOUDS...INCREASED SW FLOW ALOFT WILL ALLOW FOR BETTER MIXING AND
FURTHER WARMING WITH MOST LOCALES WELL INTO 50S THURSDAY AFTERNOON.
12Z GFS/ECMWF AGREE THAT NEXT PROGRESSIVE SHORTWAVE WILL ONLY GIVE A
GLANCING BLOW TO NORTHERN NEVADA. KEPT SOME POPS FOR THE NORTHERN
CWA THURSDAY NIGHT...BUT OTHERWISE REDUCED POPS AS IT LOOKS VERY
INSIGNIFICANT AT THIS TIME. A SMIDGE COOLER /BACK TO NORMAL/ BEHIND
THIS SHORTWAVE FRIDAY. A SOMEWHAT STRONGER WAVE WILL TRY TO GENERATE
SOME PRECIP NEXT SATURDAY. BT
&&

.AVIATION...CLOUD CEILINGS GRADUALLY LOWER THROUGH 12Z SUN ALTHOUGH
VFR TO PERSIST AT ALL TERMINALS THROUGH THE NIGHT. MVFR/IFR LIKELY
AT ALL SITES 12Z SUN-00Z MON WITH WIDESPREAD -RASN. DOMINANT PRECIP
TYPE EXPECTED TO BE RA...ALTHOUGH SN WILL MIX IN AT TIMES AT KEKO.
VISIBILITY TO VARY CONSIDERABLY AT KEKO WITH TEMPS BORDERLINE
BETWEEN RA/SN ON SUN. A STRONGER SYSTEM WILL BRING HEAVIER SNOW AND
IMPACT AVIATION OPERATIONS ON MONDAY. BT
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM PST SUNDAY FOR
NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE.
&&

92/99/99
Hazardous weather outlook, Mar 5, 3:10 PM PST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
310 PM PST SAT MAR 5 2011

NVZ013-030-032-033-035>037-070000-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
310 PM PST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TONIGHT.

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME. SNOW LEVELS WILL
BE LOWERING TONIGHT AS PRECIPITATION MOVES INTO NORTHERN NEVADA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN AND SNOW SHOWERS WILL MOVE THROUGH NORTHERN AND CENTRAL
NEVADA AS TWO DISTINCT LOW PRESSURE SYSTEMS AFFECT THE REGION SUNDAY
AND MONDAY. A COUPLE INCHES OF SNOW ARE POSSIBLE ACROSS THE
FOOTHILLS AS THE FIRST LOW PRESSURE SYSTEM MOVES THROUGH THE AREA
SUNDAY. SNOW LEVELS WILL BE A LITTLE HIGH WITH THIS FIRST SYSTEM SO SNOW
ACCUMULATION IN THE VALLEYS WILL BE LIMITED. THE NEXT SYSTEM ON
MONDAY MAY PRODUCE SEVERAL INCHES OF SNOW FOR THE VALLEYS AS COLDER
AIR INFILTRATES THE GREAT BASIN.

AS THE PACIFIC STORM SYSTEM EXITS EARLY TUESDAY...TEMPERATURES
WILL BE A LITTLE ON THE COOL SIDE. HOWEVER BY WEDNESDAY HIGH
PRESSURE WILL BRING A RETURN TO RELATIVELY DRY CONDITIONS AND WARMER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

NVZ031-034-070000-
NORTHERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
310 PM PST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

A PACIFIC STORM SYSTEM IS APPROACHING AND SNOW SHOWERS WILL BE
DEVELOPING OVER THE HIGHER TERRAIN OVERNIGHT. A WINTER WEATHER
ADVISORY FOR SNOW WILL BEGIN AT 4 AM PST SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RAIN AND SNOW SHOWERS WILL MOVE THROUGH NORTHERN AND CENTRAL
NEVADA AS TWO DISTINCT LOW PRESSURE SYSTEMS AFFECT THE REGION SUNDAY
AND MONDAY. THROUGH SUNDAY EVENING...A TOTAL OF 4 TO 7 INCHES OF SNOW
COULD ACCUMULATE IN THE HIGH VALLEYS OF NORTHERN ELKO COUNTY AND
5 TO 10 INCHES OF SNOW ARE POSSIBLE IN THE RUBY MOUNTAINS AND EAST
HUMBOLDT RANGE. THE NEXT SYSTEM ON MONDAY MAY PRODUCE HEAVY
AMOUNTS OF SNOW FOR THESE SAME LOCATIONS. THUS ADDITIONAL WEATHER
EVENT PRODUCTS MAY BE NEEDED.

AS THE PACIFIC STORM SYSTEM EXITS EARLY TUESDAY...TEMPERATURES
WILL BE A LITTLE ON THE COOL SIDE. HOWEVER BY WEDNESDAY HIGH
PRESSURE WILL BRING A RETURN TO RELATIVELY DRY CONDITIONS AND WARMER
TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

LW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Ruby Mountains/E Humboldt Range

When
March 6, 3:00 AM PST to March 7, 9:00 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
SNOTEL
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9 to 16 inches at most SNOTEL sites.

Heavy Snow, N Elko Cnty

When
March 6, 4:00 AM PST to March 7, 8:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
SNOTEL
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Many SNOTEL sites reported between 7 and 12 inches of snow. Wild Horse Reservoir reported 9 inches of snow.

Heavy Snow, Sw & Sc Elko

When
March 6, 4:00 AM PST to March 7, 8:00 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
COOP Observer

Snowfall amounts above 6500 feet were estimated at 8 to 10 inches based on lower elevation precipitation reports from Coop Observers.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276923, 276922, 276924.